Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

July 28, 2020Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 28, 2020, 6:13 PM MDT for Otero County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 6:13 PM MDT (00:13 UTC)
Expired
Jul 28, 2020, 6:30 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS85 KPUB 290013
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
613 PM MDT Tue Jul 28 2020
 
COZ086>088-290030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
613 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Delhi, or 37 miles southeast of Pueblo, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Huerfano,
north central Las Animas and southeastern Pueblo Counties.

LAT...LON 3776 10442 3791 10429 3784 10407 3764 10407
      3757 10415
TIME...MOT...LOC 0013Z 304DEG 21KT 3780 10428 

$$
Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:20 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 2:20 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
220 PM MDT Tue Jul 28 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 219 PM MDT Tue Jul 28 2020

A disturbance will continue moving across the state into this
evening. Showers and thunderstorms are expected to move from the
eastern mtns and I-25 corridor areas, to the eastern plains this
evening as the upper disturbance moves thru the area. Other than
the central mtns and the Pikes Peak area, thunderstorm coverage is
not expected to be widespread over the other mtn areas. However,
if a heavier storm moves over an recent burn scar, there could be
the potential for flooding and debris flows. Some of the storms
across the I-25 corridor and eastern plains late this afternoon
and thru the evening hours could be strong, producing heavy rain
and possibly some small hail. Showers/storms will generally end
from west to east across southern CO this evening, with the
eastern border areas possibly seeing some lingering activity until
the late night hours.

Drier air will be over the area on Wed. However, in the northwest
flow aloft, a disturbance is expected to move out of WY and into
eastern CO. The forecast models show some showers/storms developing
in the afternoon from about the Palmer Divide region, southeastward
to the far southeast plains. There could even be some potential for
a severe storm or two near the eastern border.  Over the rest of the
area, there could be just some isolated showers/storms but chances
look quite low at this time. Temps will be warmer on Wed with highs
in the upper 80s and lower 90s over the southeast plains, in the 80s
in the high valleys, and in the mid 70s to around 80 in Teller
County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 219 PM MDT Tue Jul 28 2020

Wednesday night and Thursday...An upper-level ridge is expected to
continue building over the Great Basin region, bringing more
northwesterly flow aloft to Colorado and some drier air to the
region. That said, there should be enough residual moisture for some
isolated to scattered showers and storms over the mountains.
Meanwhile, a trough moving through the Great Lakes region is
expected to send a cool front through the plains on Thursday, which
should cool temperatures by a few degrees and provide enough lift to
increase the precipitation chances across the far eastern plains
near the Kansas border. Some of the thunderstorms near the Kansas
border could be on the stronger side as CAPE values are anticipated
to be close to 1000 J/kg and 0-6 bulk shear values of 30-35 kts.
Afternoon highs are expected to generally be in the 80s across the
lower elevations.

Friday...The surface cool front is not expected to move all that
much, keeping temperatures a bit cooler and bringing another shot at
precipitation to the mountains and plains in the afternoon and
evening. Afternoon highs are expected to be a few degrees cooler
than Thursday, with temperatures around 80 in the high valleys and
low to mid 80s across the plains.

Saturday through Tuesday...The upper-level ridge over the Great
Basin is anticipated to remain relatively stationary through the
remainder of the forecast period. This will allow for temperatures
to gradually increase into the mid 90s across the plains by early
next week, with temperatures generally staying in the 80s for the
high valleys. In addition to the increase in temperatures, daily
chances of precipitation are expected, mainly over the higher
terrain, as moisture is advected around the ridge each day. At this
time, chances for burn scar flash flooding look to be the typical
hit or miss each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 219 PM MDT Tue Jul 28 2020

At KCOS, KPUB and KALS there could be some shower/storms in the
vicinity through about 01Z or 02Z this evening, but after that
conditions look to be dry with VFR expected.  On Wed some showers or
storms will be possible in the afternoon in the vicinity of KCOS,
but KPUB and KALS will likely be dry.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...28
Hazardous weather outlook, Jul 28, 11:02 AM MDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Tue Jul 28 2020

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Tue Jul 28 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
overnight hours, mainly from the central and eastern mountains,
and Interstate 25 corridor this afternoon, the spreading across
the southeast plains late this afternoon and evening. Locally
heavy rainfall will be possible. Spotty storm coverage is expected
over the eastern mountains. If a heavier storms moves over a burn
scar, flash flooding will be possible, especially over the Decker
and Spring burn scars where heavy rain has fallen over the past
few days. In addition to heavy rainfall, lightning and gusty winds
to near 40 mph will also be possible. A few storms over the
southeast plains could see hail up to the size of pennies.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible Wednesday and Thursday.
Gusty winds up to 45 mph, brief light to moderate rainfall, and
lightning will be the primary storm risks. A storm or two could
become strong across the far southeast plains on Thursday where
some locally heavy rainfall and small hail will be possible.

Thunderstorm chances will increase again for Friday through Monday
with scattered afternoon thunderstorms possible across the
mountains and isolated thunderstorms across the plains. With
moisture in the atmosphere gradually increasing, thunderstorms
will be capable of producing locally heavy rainfall which could
cause flash flooding on local burn scars should an isolated
stronger storm impact these areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight over the eastern mountains
and southeastern plains.

28/28

In the hours before

Special weather statement, Jul 28, 3:37 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT Tue Jul 28 2020

COZ076-077-079-083-282200-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
337 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400
PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Royal Gorge, or 22 miles northeast of Hayden Pass Burn
Scar, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 10556 3860 10544 3852 10519 3833 10537
TIME...MOT...LOC 2136Z 301DEG 10KT 3850 10544

29
Special weather statement, Jul 28, 4:17 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jul 28 2020

COZ077>080-083-086-282245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
417 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN FREMONT...EASTERN CUSTER AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 14 miles north of Junkins Burn Scar, moving southeast at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Pueblo, Junkins Burn Scar, Florence, Pueblo Reservoir,
Penrose, Canon City, Pueblo West, Beulah, Wetmore and San Isabel.

LAT...LON 3830 10543 3852 10507 3814 10451 3787 10515
TIME...MOT...LOC 2216Z 311DEG 28KT 3834 10506

Hodanish
Special weather statement, Jul 28, 4:49 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Tue Jul 28 2020

COZ086-282315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
449 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUEBLO COUNTY UNTIL 515
PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pueblo West to 13 miles
southwest of Pueblo Reservoir. Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir and Salt Creek.

LAT...LON 3835 10458 3791 10457 3805 10491 3843 10490
TIME...MOT...LOC 2248Z 291DEG 24KT 3838 10485 3809 10485

Hodanish
Special weather statement, Jul 28, 5:12 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
512 PM MDT Tue Jul 28 2020

COZ086-282345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
512 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO COUNTY UNTIL
545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Salt Creek, or 14 miles south of Pueblo, moving east
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado City.

LAT...LON 3799 10479 3819 10470 3807 10416 3782 10432
TIME...MOT...LOC 2312Z 288DEG 29KT 3806 10464

Hodanish
Special weather statement, Jul 28, 5:46 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
546 PM MDT Tue Jul 28 2020

COZ086>088-290015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
546 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 615 PM
MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Avondale, or 28 miles southeast of Pueblo, moving east
at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tyrone and Model.

LAT...LON 3772 10481 3799 10447 3792 10408 3725 10424
TIME...MOT...LOC 2346Z 288DEG 49KT 3788 10441

Hodanish
Special weather statement, Jul 28, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
613 PM MDT Tue Jul 28 2020

COZ086>088-290030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
613 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Delhi, or 37 miles southeast of Pueblo, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Huerfano,
north central Las Animas and southeastern Pueblo Counties.

LAT...LON 3776 10442 3791 10429 3784 10407 3764 10407
      3757 10415
TIME...MOT...LOC 0013Z 304DEG 21KT 3780 10428

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:45 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jul 28, 8:35 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 28, 8:47 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 28, 9:41 PM MDTSpecial Weather StatementPUBOtero34 min
Jul 29, 1:23 PM MDTSpecial Weather StatementPUBBaca22 min
Jul 29, 2:34 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
Jul 29, 3:24 PM MDTSpecial Weather StatementPUBProwers21 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.